The UK Food Standards Agency said in a statement: “The FSA was alerted to warnings by the US FDA on the product after 29 people became ill in Hawaii from acute non-viral hepatitis, a type of hepatitis not caused by viral infection, which lasts up to six months. The FDA reported that one person died and two required liver transplants.”
“No cases of illness have been reported in the UK, but the FSA advises consumers not to take this product.”
Danish and Spanish food safety agencies issued similar statements about the product typically sold via the internet.
Italy-based EU food law expert, Luca Bucchini, PhD, MD of Hylobates Consulting observed other EU member states, “will probably follow” in issuing warnings.
But he questioned EU enforcement practices.
“What remains surprising is the time lag after an FDA public warning. In practice, Oxy Elite Pro is still on sale from some major websites in the EU: If the FDA's right, some consumers are still at risk; if there is no consistent enforcement, the single market does not work.”
He said one possibility for greater enforcement harmony would be for member state agencies to verify alerts and enforcement systems of other member states.
"As for the European Food Safety Authority (EFSA), I doubt they will be involved to check if the product is really risky: There is still no pooled risk assessment capability on risks from individual products."
As reported by our sister site, NutraIngredients-USA.com, the FDA warning letter stated there is no evidence that the ingredient in question, aegeline, also referred to as N-[2-hydroxy-2(4-methoxyphenyl) ethyl]-3-phenyl-2-propenamide, had market approval either as a grandfathered or new dietary ingredient under US law.
USPLabs has said the problems may be caused by counterfeit products, something the FDA is investigating, and defended the legitimacy and safety of OxyElite Pro, and aegeline.
“There is no objective evidence to link OxyELITE Pro to these cases of illness. At this point, speculation and unscientific theories only hurt the ability to identify the cause of the injuries in question and risks skewing the investigation away from the actual causes of injury, which is not helpful for the people of Hawaii.”
The UK FSA also upped its campaign against the industrial chemical DNP (2,4-dinitrophenol), which has won favour as a pre-workout supplement.
“When consumed, DNP can be extremely dangerous to human health, possibly leading to coma and death,” the FSA said.
“Signs of acute poisoning can include nausea, vomiting, restlessness, flushed skin, sweating, dizziness, headaches, rapid respiration and irregular heartbeat. Consuming lower amounts over longer periods could lead to cataracts and skin lesions and impact on the heart, blood and nervous system.”
The agency is working with police and local authorities to stop internet sales and warned, “we are reminding companies, including internet traders, of the criminal sanctions available to the courts to deal with any person or company found to be supplying DNP products for consumption.”